Tornadoes · United States · Illinois · 2020

EF1 tornado, Compro to Auburn, Illinois, July 21, 2020

From Compro to Auburn, this EF1 tornado ran 4.4 miles across Sangamon County on July 21, 2020, touching down at 4:05 PM CDT and reaching 100 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 21, 2020
Touchdown
4:05 PM CDT (21:05 UTC)
Lifted
4:09 PM CDT (21:09 UTC)
On the ground
4 minutes
Path length
4.4 miles (7.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$50,000
County
Sangamon County
Touchdown point
39.597, -89.813
Lift-off point
39.612, -89.733
Record number
2007211505-01

The damage survey

10 damage points were recorded along this path by NWS ILX and NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Severe damage to small outbuilding.
  • RV/camper blown onto its side.
  • Large branches down and tops of trees ripped off.
  • Two empty grain bins destroyed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A stationary frontal boundary triggered several rounds of showers and thunderstorms on July 21st. One cluster of storms tracked through east-central Illinois during the late morning, blowing down a few trees and power lines across portions of Piatt and Champaign counties. Additional convection developed further west toward midday, with a line of storms then progressing eastward across much of central Illinois during the afternoon. Scattered wind damage occurred with this line, while one cell produced an EF-1 tornado near Auburn in Sangamon County.

A tornado touched down 2.7 miles west-northwest of Auburn at 4:05 PM CDT. The tornado tracked northeastward, destroying 2 large sheds and 2 grain bins. It blew over an RV, damaged numerous trees, and caused minor roof damage to 2 houses and 2 large pole barns. The tornado also damaged around 100 acres of corn and soybeans before dissipating near the intersection of Illinois Route 4 and Curran Road about 1.1 miles north of Auburn at 4:09 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 21, 3:34 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 21, 3:34 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
334 PM CDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 330 PM CDT Tue Jul 21 2020

Scattered showers and thunderstorms will continue to be possible
each day this week. However, there will be plenty of dry hours
each day. Temperatures generally in the mid to upper 80s are
expected through Friday, then lower 90s return over the weekend
into early next week as hot and humid conditions prevail.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

A stationary front positioned across central IL roughly from SW to
NE will be the focus for storm development the rest of the
afternoon and evening. An MCV exciting NE MO will enhance storm
development in an air mass that has recovered from earlier storms.
Several hours of sunshine have boosted MLCAPEs into the 2500-3500
J/kg range, especially south of I-72. A 72 mph wind gust was
measured upstream in Pittsfield, indicated the downburst potential
of this system. Have gone with Likely PoPs through the evening
across a majority of the CWA, as a consensus of the CAMs are
showing additional storm development early this evening just east
of the IL River. That complex should progress southeastward into
the overnight hours, lingering in our SE counties after midnight.

A lull in the storms is expected for the early morning hours over
a majority of the CWA. Storm development on Wed will be triggered
by the arrival of a cold front from the NW, with the front
reaching a line from Rushville to Champaign by 6 pm. Have
continued with an increasing chance PoP coverage Wed afternoon as
a result.

Lows tonight will be in the low 70s, with muggy dewpoint
depressions of zero to 2 degrees. Can not rule out some locally
dense fog if any clearing can manage to develop in areas that pick
up rain.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

The cold front will continue to progress southward Wed night,
keeping storm chances going in the southern counties. The front
stalls on Thursday morning across our central CWA before
continuing southward. Therefore, high chance PoPs were
concentrated south of I-72 Thursday along and ahead of the front.

The front then returns north as a warm front on Friday, keeping a
threat of storms in our entire area. That FROPA will trigger a
warming trend that will result in high temps climbing into the
lower 90s this weekend. Heat index readings are projected to climb
near or just above 105F across central IL, which would trigger a
Heat Advisory if that forecast holds. Storm chances would be
suppressed by a capping layer aloft and subsident forcing under
high pressure. No obvious trigger for storms is expected until a
cold front arrive next week Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 107 PM CDT Tue Jul 21 2020

Aviation concerns are tied to convective trends this afternoon and
evening. Some brief low MVFR clouds will linger near PIA at the
start of the 18z TAF period, but should mix out and become VFR by
19z.

CAMs are showing next wave of storms developing early this
afternoon, which radar and satellite trends support. Have included
an early afternoon TEMPO for storms at SPI and DEC, and may have
to expand that to include CMI by mid afternoon. A wave of storms
will fill in roughly along I-72 then gradually shift to the
southeast this evening. SPI, DEC and CMI will have the best
chances of storms through this evening. Have continued a VCTS at
PIA and BMI for late afternoon into evening, but may be able to
reduce that time as convective initiation trends reveal
themselves this afternoon.

Winds look to remain S-SW the next 24 hours, with prevailing winds
mainly at or below 10kt.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jul 21, 3:50 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
350 PM CDT Tue Jul 21 2020

ILZ027>031-036>038-040>057-061>063-222100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
350 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening, before
diminishing after midnight. Some of the storms may become severe.
Damaging winds are the main concern, although an isolated tornado
cannot be ruled out. There is also potential for flooding from the
stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. At
this time, severe weather is not anticipated.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. The most likely time frame is
through 5 pm west of I-55, and through 8 pm east of I-55. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-222100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
350 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening, before
diminishing later tonight. A few of these storms may be strong to
briefly severe, with damaging winds the main concern. There is
also potential for flooding from the stronger storms.

Minor flooding on the Little Wabash River near Clay City, while
the Embarras River near Lawrenceville is expected to stay just
below flood stage.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. The
storms on Wednesday may be strong to briefly severe. The severe
weather potential for Thursday and Friday is uncertain at this
time.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Shimon

In the hours before

Local storm report, Jul 21, 1:55 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
            OUT IN TOWN.

&&

ROBERSON
Local storm report, Jul 21, 1:56 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
            OUT IN TOWN.

&&

ROBERSON
Local storm report, Jul 21, 2:31 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     NNW JACKSONVILLE        39.73N 90.23W
07/21/2020                   MORGAN             IL   EMERGENCY MNGR

&&

ROBERSON
Local storm report, Jul 21, 2:51 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/21/2020  M1.68 INCH       KNOX               IL   CO-OP OBSERVER

&&

ROBERSON
Local storm report, Jul 21, 3:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             PLEASANT PLAINS         39.87N 89.92W
07/21/2020  E0.50 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

ROBERSON
Local storm report, Jul 21, 4:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             PLEASANT PLAINS         39.87N 89.92W
07/21/2020  E1.00 INCH       SANGAMON           IL   BROADCAST MEDIA

&&

ROBERSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.1 hours before the tornado, 117 km from the path. July 21, 2020.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 474 joules per kilogram, CIN -67, lifted condensation level 804 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 57 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
195 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.9 hours after it, 117 km from the path. July 22, 2020.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -175, lifted condensation level 1147 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 97 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-175 J/kg
Surface CAPE
347 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Springfield (SPI), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the touchdown began at 21:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 21, 2020

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 214:18 PM CDTUnratedMontgomery, IL0.210
July 215:22 PM CDTEF0Polk, WI0.225
July 215:50 PM CDTEF0Barron, WI1.520
July 216:40 PM CDTEF0Dunn, WI0.125
July 218:12 PM CDTEF0Chippewa, WI3.525
July 218:44 PM CDTEF0Chippewa, WI2.9150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.